Hail, El Paso
- When
- May 30, 1:45 PM MST to 1:50 PM MST
- Where
- El Paso County, Monument
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.083, -104.883
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 30, 1:42 PM MST, 3 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 242 PM MDT FRI MAY 30 2003 SHORT TERM DISCUSSION...(TONIGHT AND SATURDAY). ...MAIN CONCERNS INVOLVE POTENTIAL FOR FLOODING ALONG THE ARKANSAS AT CANON CITY...THE POTENTIAL FOR FLOODING ON THE HAYMAN SCAR...AND THE POTENTIAL FOR A FEW SEVERE STORMS ON THE PLAINS THIS EVENING... ALL ELEMENTS COMING TOGETHER FOR ACTIVE WEATHER NEXT 24 HOURS. SLOW MOVING THUNDERSTORMS ALREADY BECOMING WIDESPREAD ACROSS THE COLORADO MOUNTAINS. PRECIP ESTIMATES OVER THE HAYMAN SCAR ALREADY INDICATE UP TO AROUND 1 INCH OF PRECIPITATION ALONG THE TELLER/DOUGLAS COUNTY LINES. A FLASH FLOOD WARNING IS CURRENTLY IN EFFECT FOR THE ENTIRE HAYMAN BURN SCAR FOR THIS REASON. INDICATIONS ARE THAT THINGS WILL GET WORST OVER THE NEXT 24 HOURS. LOW LEVEL EASTERLY WINDS ARE ALREADY ADVECTING 50 DEGREE DEWPOINTS INTO THE REGION...BACKING IT UP AGAINST THE MOUNTAINS. PRECIPITABLE WATER VALUES ARE FORECAST TO CREEP UP TO AROUND 1 INCH ACROSS THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS BY TONIGHT...BE PUMPED INTO THE REGION BY A VIGOROUS LOW LEVEL EASTERLY WIND AROUND 20 KNOTS. AND PROBABLY MOST IMPORTANTLY...THE UPPER LEVEL STEERING WINDS FOR STORMS ARE VERY WEAK. THIS MEANS THAT...SLOWING MOVING...HEAVY RAIN SHOWERS COULD GET TIED UP ALONG THE TERRAIN...SHOWING VERY LITTLE MOVEMENT. THIS HAS OBVIOUS IMPLICATIONS OVER THE HAYMAN BURN SCAR WHERE...WHERE RAINFALL AMOUNTS IN EXCESS OF .75 INCHES COULD EASILY LEAD TO FLASH FLOODING. IT ALSO HAS IMPLICATIONS FOR THE ARKANSAS RIVER AT CANON CITY...THAT IS CURRENTLY RUNNING WITHIN A HALF FOOT OF FLOOD STAGE DUE TO HEAVY SNOWMELT. THE WRONG SHOWER OVER THE WRONG TRIBUTARY BASIN ABOVE CANON CITY...COULD QUICKLY AGGRAVATE THE SITUATION THERE. CONSEQUENTLY...A FLOOD WATCH HAS BEEN POSTED FOR THESE AREAS THROUGH 6 PM SATURDAY. THE REASON FOR THE LONG TERM NATURE OF THE WATCH IS TWO-FOLD. FIRST...THE SNOWMELT CREST AT CANON CITY... ALONE...IS NOT EXPECTED UNTIL SATURDAY AFTERNOON. OBVIOUSLY, ANY RAIN TONIGHT WILL JUST AMPLIFY THIS SITUATION. SECOND...THE RAIN SHOWER ACTIVITY ON THE HAYMAN LOOKS LIKE IT COULD PERSIST LONGER THAN USUAL TONIGHT (POSSIBLY CONTINUING NOCTURNAL)...AND THEN REDEVELOP AGAIN SATURDAY AFTERNOON. AFTER SATURATING THE SLOPES THIS AFTERNOON AND EVENING...MORE RAIN TOMORROW AFTERNOON WOULD NOT BE GOOD. THE OTHER THREAT THIS EVENING IS FOR A FEW SEVERE STORMS. WITH RICH LOW LEVEL MOISTURE ADVECTING INTO THE REGION...CAPES ARE ON THE WAY UP. ADDITIONALLY...WIND SHEAR IS ADEQUATE TO PRODUCE SOME STORM ROTATION. LARGE HAIL TO AROUND 1 INCH IN DIAMETER AND WIND GUSTS TO AROUND 60 MPH WOULD APPEAR TO BE THE PRIMARY THREATS. WE HAVE ALREADY HAD ONE REPORT OF 3/8 INCH DIAMETER HAIL FROM CONVECTION UP NORTH OF DIVIDE. AS ALLUDED TO EARLIER...TOMORROW COULD BE ACTIVE AGAIN. THERE IS SOME QUESTION HAS TO HOW MUCH CONVECTION WILL ACTUALLY FIRE OVER THE PLAINS...WHERE A MUCH MORE STABLE AIRMASS WILL BE IN PLACE. BUT CERTAINLY ALONG AND NEAR THE MOUNTAINS WE SHOULD HAVE NO PROBLEM GENERATING SOME SHOWERS AND THUNDERSTORMS IN THE AFTERNOON...AGAIN WITH SOME HEAVY RAIN POTENTIAL AND ISOLATED SEVERE CONVECTION. LW LONG TERM DISCUSSION...(SUN-FRI) MAIN CONCERN CONTINUES TO BE PRECIP CHANCES IN DEVELOPING NW FLOW ALOFT. MODELS ARE FAIRLY CONSISTENT WITH BUILDING RIDGE IN SOUTHWEST AND RETURNING CWFA TO NORTHWEST FLOW. WEAK SURGE WORKS DOWN FRONT RANGE SUNDAY PROVIDING FOR ANOTHER OPPORTUNITY FOR SCATTERED POPS. RIDGE BUILDS IN BEHIND IT WITH WARM AIR RETURNING BUT NOT AS WARM AS THIS WEEK. SHORT WAVE/SURGE WORKS INTO REGION AT MID WEEK BUT NOT ENOUGH DATA TO QUIBBLE OVER THE DETAILS. WILL STAY WITH CURRENT FORECAST PACKAGE TWEAKING TEMPS UP A BIT ON FRIDAY. -WF .PUB...FLASH FLOOD WATCH THROUGH 6PM SAT ZNS 076,077,081-083.
COZ058>089-093>099-311300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 100 PM MDT FRI MAY 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. ...FLOOD WATCH THROUGH 6 PM SATURDAY FOR FREMONT COUNTY AROUND CANON CITY...AND THE HAYMAN BURN SCAR AREA IN TELLER COUNTY... .DAY ONE...TODAY AND TONIGHT. A MOIST LOW LEVEL UPSLOPE FLOW WILL CONTINUE TO DEVELOP ACROSS SOUTHEAST COLORADO DURING THE AFTERNOON AND EVENING. THUNDERSTORMS WHICH DEVELOP LATER IN THE AFTERNOON AND OVERNIGHT...WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. THE ARKANSAS RIVER AT CANON CITY IS RUNNING HIGH DUE TO SNOWMELT. IF HEAVY RAINS FROM THUNDERSTORMS DEVELOP IN THE TRIBUTARIES UPSTREAM OF CANON CITY...THEN THE ARKANSAS RIVER MAY RISE ABOVE FLOOD STAGE. IF HEAVY RAINS DO NOT OCCUR IN THESE LOCATIONS...THEN THE ARKANSAS IS EXPECTED TO CREST JUST BELOW FLOOD STAGE AROUND 1 PM SATURDAY. LOCALLY HEAVY DOWNPOURS ARE EXPECTED IN THE EASTERN MOUNTAINS AND PLAINS. WITH THE HAYMAN BURN SCAR AREA BEING VERY PRONE TO FLASH FLOOD WITH ONLY MODEST RAINFALL AMOUNTS...A FLOOD WATCH HAS BEEN ISSUED FOR THIS AREA AS WELL. THE MOIST UPSLOPE FLOW WILL ALSO BRING MORE UNSTABLE AIR INTO THE REGION. ONE OR TWO SEVERE STORMS MAY DEVELOP AFTER 300 PM...WITH THE PRIMARY THREATS BEING HAIL AROUND 1 INCH IN DIAMETER AND WINDS GUSTS OF 60 MPH. AT THIS TIME IT LOOKS LIKE THE AREA THAT WILL BE MOST FAVORABLE FOR SEVERE STORMS IS ROUGHLY EAST OF A LINE FROM COLORADO SPRINGS TO FOWLER...TO KIM. AS THE MOISTURE CONTENT OF THE ATMOSPHERE INCREASES TONIGHT...THERE WILL BE THE POTENTIAL FOR HEAVY RAINFALL...MAINLY IN AREAS ALONG THE ARKANSAS RIVER VALLEY AND NORTHWARD. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. LOW LEVEL MOISTURE WILL REMAIN IN PLACE ACROSS THE AREA SATURDAY AND SUNDAY...ALLOWING FOR A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE AREA. THERE MAY BE ENOUGH INSTABILITY IN THE ATMOSPHERE FOR A FEW STRONG TO SEVERE STORMS ACROSS THE EASTERN MOUNTAINS AND PLAINS THROUGH SUNDAY...WITH THE MAIN THREATS FROM STORMS BEING HAIL TO AROUND ONE INCH IN DIAMETER...AND STRONG WIND GUSTS TO NEAR 60 MPH. AVAILABLE MOISTURE BEGINS TO DECREASE ACROSS THE AREA MONDAY... ALLOWING FOR ONLY A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS THE AREA...WHICH IS EXPECTED TO CONTINUE INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 300 PM FOR PORTIONS OF THE SOUTHEAST PLAINS.
The Denver radar (KFTG), 83 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355059.